Results 1 to 4 of 4
  1. #1
    Junior Member
    Join Date
    Nov 2008
    Posts
    4

    Default Will changing my birth control pill make my hair loss worse?

    Hi, my hair has been slowly thinning since I was about 20 (I'm 33 now), which is right around when I started taking birth control pills. I switched to the NuvaRing about 2 years ago. I don't think it made it worse, but it's definitely still thinning.
    My question is this.... if I switch back to birth control pills, and choose one with a low androgen index, is that a good idea? Would it cause a hormonal change that would just make things worse?

  2. #2
    Medical Advisor Geoffrey Redmond, MD, FACE's Avatar
    Join Date
    Oct 2008
    Location
    New York, NY
    Posts
    59

    Default

    Quote Originally Posted by megan View Post
    Hi, my hair has been slowly thinning since I was about 20 (I'm 33 now), which is right around when I started taking birth control pills. I switched to the NuvaRing about 2 years ago. I don't think it made it worse, but it's definitely still thinning.
    My question is this.... if I switch back to birth control pills, and choose one with a low androgen index, is that a good idea? Would it cause a hormonal change that would just make things worse?
    NuvaRing is less helpful for hair loss than birth control pills. The non-androgenic pills will not make hair loss worse though they are not usually adequate treatment by themselves. Choice of birth control pill is discussed in my book, It's Your Hormones.
    Geoffrey Redmond, MD
    The Hormone Help Center of New York http://www.hormonehelpny.com/
    Author, It's Your Hormones

    It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.

  3. #3
    Junior Member
    Join Date
    Dec 2008
    Posts
    2

    Default Yaz to Desogen

    I've been on Yaz but I'm thinking it has caused my hair loss.
    My doctor prescribed Desogen. I was on it ten years ago and was fine.
    Do you think it would be wise to switch to this brand?
    Help. Everyday it's WORSE and I'm sadder.

  4. #4
    Medical Advisor Geoffrey Redmond, MD, FACE's Avatar
    Join Date
    Oct 2008
    Location
    New York, NY
    Posts
    59

    Default

    Quote Originally Posted by Shelly View Post
    I've been on Yaz but I'm thinking it has caused my hair loss.
    My doctor prescribed Desogen. I was on it ten years ago and was fine.
    Do you think it would be wise to switch to this brand?
    Help. Everyday it's WORSE and I'm sadder.
    There is much misinformation spread by rumor about birth control pills, which just makes it harder for women to decide whether to use the pill and to pick the best one for their bodies.

    Yaz is one of the most hair friendly birth control pills and any effect it has on hair will be positive. However it will not stop hair loss by itself. Yaz has 20 micrograms of estrogen, while Desogen has 30. Since estrogen makes hair grow better, Desogen might help hair more. However Desogen has more days of inactive pills, which is not good for hair. So it is hard to be certain which is better.

    Both of these pills should help hair somewhat but are probably not sufficient treatment by themselves. Usually a testosterone blocker or other treatment will be necessary. It is important to be aware that stopping the pill often triggers shedding, so I do not recommend stopping because of hair shedding unless there are side effects, medical reasons or, or course, wanting pregnancy. I cannot cover all variables so any decision on any meds must be made with your doctor.
    Geoffrey Redmond, MD
    The Hormone Help Center of New York http://www.hormonehelpny.com/
    Author, It's Your Hormones

    It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.

Similar Threads

  1. Taking control of your life
    By AlopecianMuse in forum Introduce Yourself & Share Your Story
    Replies: 4
    Last Post: 11-03-2008, 06:41 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

» IAHRS

hair transplant surgeons

» The Bald Truth

» Recent Threads

Is the cure near or should i just get a transplant ?
12-02-2017 04:01 AM
by snowie
Last Post By snowie
Today 11:12 AM
Scott Boden - 1251 Follicles FUE
Today 10:43 AM
Last Post By Scott Boden, MD
Today 10:43 AM
Crown Thinning or Cowlick?
Yesterday 08:19 PM
by Zuul
Last Post By Zuul
Today 09:36 AM
Am I Balding or just thinning
11-12-2017 08:18 AM
by smani
Last Post By smani
Today 09:24 AM
Finasteride and Minoxidil ?
Today 07:38 AM
Last Post By Chadaug1969
Today 07:38 AM